MAUDE Adverse Event Report: CEPHEID XPERT MTB/RIF; XPERT MTB/RIF ASSAY

CEPHEID XPERT MTB/RIF; XPERT MTB/RIF ASSAY
Catalog Number GXMTB/RIF-US-10
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Codes Hot Flashes/Flushes (2153); Cough (4457); Wheezing (4463); Insufficient Information (4580)
Date of Event 07/18/2024
Type of Reportable Event Serious Injury
Event or Problem Description
B5- us customer contacted cepheid to report a questionable positive result on xpert mtb/rif.Patient sputum sediment specimen was collected in a clean container on (b)(6) 2024.Sample was digested, decontaminated, and concentrated per the instructions in the package insert.An acid-fast stain was performed, and the results were negative.The sample was tested with xpert mtb/rif on (b)(6) 2024 which resulted as mtb detected; rif resistance detected.Sample was processed per the pi.This result was reported to the physician.The initial xpert mtb/rif result was questioned by the physician.A blood specimen was collected from the patient and quantiferon gold testing was performed, which resulted as negative.The patient's x-rays were also not consistent with tb, so physician requested the sample be retested on xpert mtb/rif.The sample was retested with xpert mtb/rif on (b)(6) 2024 which resulted as mtb not detected.Sample was stored refrigerated in between tests and allowed to come to room temperature before processing.Sample was processed per the pi.This result was reported to the physician.Tb culture has been set up and is still in progress, but so far there is no growth.Patient presents for follow up of asthma.Patient has reported increased cough over past month, productive green sputum, reports wheezing, reports night sweats over the past couple of months.Patient takes breztri aerosphere 160/9/4.8 mcg, along with singulair, zyrtec and flonase.Patient reports rescue albuterol use 3 times per day.Customer reports that at the time of testing, patient may have been using tiotropium inhaler, fluticasone-salmeterol inhaler, albuterol hfa, fluconazole 150mg tablet, metoprolol succinate 25m 24-hour tablet as medication.Customer did not report any known death, injury or deterioration in health related to discrepancy.
 
Additional Manufacturer Narrative
Us customer contacted cepheid to report a questionable positive result on xpert mtb/rif.Patient sputum sediment specimen was collected in a clean container on (b)(6) 2024.Sample was digested, decontaminated, and concentrated per the instructions in the package insert.An acid-fast stain was performed, and the results were negative.The sample was tested with xpert mtb/rif on (b)(6) 2024 which resulted as mtb detected; rif resistance detected.Sample was processed per the pi.This result was reported to the physician.The initial xpert mtb/rif result was questioned by the physician.A blood specimen was collected from the patient and quantiferon gold testing was performed, which resulted as negative.The patient's x-rays were also not consistent with tb, so physician requested the sample be retested on xpert mtb/rif.The sample was retested with xpert mtb/rif on (b)(6) 2024 which resulted as mtb not detected.Sample was stored refrigerated in between tests and allowed to come to room temperature before processing.Sample was processed per the pi.This result was reported to the physician.Tb culture has been set up and is still in progress, but so far there is no growth.Patient presents for follow up of asthma.Patient has reported increased cough over past month, productive green sputum, reports wheezing, reports night sweats over the past couple of months.Patient takes breztri aerosphere 160/9/4.8 mcg, along with singulair, zyrtec and flonase.Patient reports rescue albuterol use 3 times per day.Customer reports that at the time of testing, patient may have been using tiotropium inhaler, fluticasone-salmeterol inhaler, albuterol hfa, fluconazole 150mg tablet, metoprolol succinate 25m 24-hour tablet as medication.Customer did not report any known death, injury or deterioration in health related to discrepancy.The patient presented for follow up of asthma and reported increased cough over the past month, productive green sputum, reports of wheezing.Patient also reported night sweats over the past couple of months.Patient takes breztri aerosphere 160/9/4.8mcg, along with singulair, zyrtec and flonase.Patient reports rescue albuterol 3 times per day.The customer reports that at the time of testing, the patient may have been using tiotropium inhaler, fluticasone-salmeterol inhaler, albuterol hfa, fluconazole 150mg tablet, metoprolol succinate 25m 24-hour tablet as medication.On (b)(6) 2024 sputum was collected and processed per ifu, sediment tested with xpert mtb/rif which resulted in mtb detected, rif resistance detected.Afb smear negative.Culture set up ngtd, will be finalized (b)(6) 2024.The result was questioned by the physician, however patient's pre-scheduled surgery for breast drainage issue was cancelled due to the result.Patient was started on antibiotics and isolation which lasted approx.6 days.It is unknown if the patient is still on treatment.X-ray: inconsistent with tb.Requested xpert mtb/rif repeat on the same specimen; performed on (b)(6) 2024 which resulted in negative.Specimen was stored in the fridge and handled per protocol.Spc ct looked good.Started treatment with department of health observed therapy that includes isoniazid 300mg daily, vitamin b6 50mg daily, ethambutol 1600mg daily, pyrazinamide 2000mg daily, linezolid 600mg daily and moxifloxacin 400mg daily.Patient will have to comply with isolation precautions while situation is being sorted out.There were no other positive results in the lab and the controls all looked good.No concerns of contamination from the lab.The cts are high, but the curves do not look abnormal.4 probes were positive, so it is highly unlikely that it was a false positive.If low bacterial load, should see neg culture results.The cts looked high in the first test, which meant a very low bacterial load.Thus, in the repeat testing, tb was not picked up.Additional information provided to cepehid on 21-aug-2024 per a chart note from (b)(6) 2024: additional smears x 2 were negative, and abx and isolation were d/c: 2 more afb smears checked at state health department are negative quantiferon gold is negative.Patient does not have tuberculosis; she can stop tb medications and stop isolation precautions.Will monitor afb cultures to see if any nontuberculous mycobacteria could be a culprit.Discussed with nurse at (b)(6) health department.In section b1, b2 and h1, we have categorized this incident as a serious injury and adverse event, however cepheid has not yet confirmed that there was an adverse event or malfunction.Currently, there is no confirmation of malfunction and no report of serious injury.However, the investigation is ongoing.Additional information regarding likely root cause will be provided in a follow up report once the investigation has been completed.
 
Additional Manufacturer Narrative
Additional information was received and the original positive afb smear from 18-jul-2024 has not been reviewed by the lab and has been corrected to negative.This was confirmed to be an error; afb smear was correctly reported as negative.Same specimen was tested twice, no confirmation of contamination.[?] contamination may have occurred during pipetting from the tube and into the cartridge.This could have been due to improper processing.There is no specimen left to request further testing.The customer was not responsive to any additional follow-up for more information.The false positive result led to unnecessary antibiotics and isolation, and delay in scheduled surgery.To date, review of cepheids complaint data and internal control data for release of this lot show no indication of lot or systemic malfunction.In conclusion, no malfunction has been identified, however cepheid cannot definitively identify the cause of false positive result.The root cause in this case is inconclusive.Currently, there is no confirmation of malfunction and no report of serious injury.

Brand Name
XPERT MTB/RIF
Common Device Name
XPERT MTB/RIF ASSAY
Manufacturer (Section D)
CEPHEID
904 e caribbean dr
sunnyvale CA 94089
Manufacturer (Section G)
CEPHEID
904 e caribbean dr
sunnyvale CA 94089
Manufacturer Contact
somesh lalithraj
904 e caribbean dr
sunnyvale, CA 94089
4085488951
MDR Report Key20048153
Report Number3004530258-2024-00012
Device Sequence Number20844081
Product Code PEU
UDI-Device Identifier07332940000912
UDI-Public07332940000912
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
DEN130032
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/12/2026
Device Catalogue NumberGXMTB/RIF-US-10
Device Lot Number1001426486
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/29/2024
Supplement Date Received by Manufacturer09/05/2024
Initial Report FDA Received Date08/23/2024
Supplement Report FDA Received Date09/26/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown